Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 162, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2003, 9:22 PM CDT for Decatur County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 9:22 PM CDT (02:22 UTC)
- Expired
- Jul 3, 2003, 10:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 040222 SVRGLD KSC039-040300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 922 PM CDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS * UNTIL 1000 PM CDT * AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF TRAER...OR ABOUT 9 MILES NORTHWEST OF OBERLIN...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRAER AT 945 PM CDT CEDAR BLUFFS...OBERLIN AT 1000 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3992 10073 3976 10072 3985 10033 4000 10055 LAMMERS $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:01 PM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jul 3, 3:01 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 201 PM MDT THU JUL 3 2003 FORECAST CHALLENGES CONTINUE TO BE CHANCE FOR THUNDERSTORMS AND MAXIMUM TEMPERATURES. TONIGHT...500 MB ANTICYCLONE CENTERED NEAR KABQ WITH CIRCULATION OVER THE TOP ALLOWING A WEAK SHORTWAVE/VORTICITY MAX TO ROTATE THROUGH CENTRAL AND NORTHEASTERN COLORADO INTO THE NEBRASKA PANHANDLE. 18Z VISIBLE SATELLITE SHOWS DISPERSED CUMULUS FIELD IN ABOVE AREAS MATCHING BEST WITH MESOETA 850-700 MB OMEGA AND 700 MB THETA-E RIDGE. RUC TOO DRY AT 700 MB COMPARED TO AREA 12Z RAOBS. AT 03Z THE MESOETA HAS THE 700 MB THETA-E RIDGE/LOW LEVEL POSITIVE OMEGA FROM CHEYENNE COUNTY COLORADO TO GOODLAND TO TRENTON NEBRASKA. DESPITE STRONG 700 MB CAP...LATE AFTERNOON SURFACE TEMPERATURES OF 100 TO 105 WILL ALLOW CONVECTIVE TEMPERATURES TO BE REACHED AND WILL GO WITH ISOLATED THUNDERSTORMS THROUGH 06Z FOR ALL BUT THE SOUTHEASTERN ZONES. LOW TEMPERATURES A FEW WARMER THAN THIS MORNING. FRIDAY/NIGHT...COLD FRONT/SURFACE TROUGH DROPS OUT OF THE NORTHERN PLAINS AND WILL BE LOCATED FROM TRIBUNE TO HILL CITY BY 00Z. ETA KAIN-FRITSCH UPDRAFT FLUX LIGHTS UP ALONG THE CONVERGENCE ZONE BETWEEN 21Z AND 00Z. CAPE WILL BE MAXIMIZED NEAR MCCOOK AT 2000-2500 J/KG AND AN AXIS TRAILING SOUTHWESTWARD OF +1000 J/KG. BULK SHEAR VALUES ARE WEAK HOWEVER...LESS THAN 30 KTS...SO EXPECTED STORM TYPE WILL BE MULTICELLULAR WITH LARGE HAIL/DAMAGING WIND THE PRIMARY THREATS. FOR TEMPERATURES...WILL GO WITH WARMER FWC/MET...YIELDING TRIPLE DIGITS IN EAST/SOUTHEAST DUE TO PRE-FRONTAL WARMING...AND UPPER 90S ELSEWHERE. ACTIVITY WILL DIMINISH/MOVE EAST AFTER 06Z AS BOUNDARY LAYER COOLS AND CONVECTIVE INHIBITION INCREASES. SATURDAY...INSTABILITY WILL BE MAXIMIZED IN CENTRAL NEBRASKA WITH A LOW LEVEL THETA-E RIDGE TRAILING SOUTHWESTWARD OVER THE FORECAST AREA. ANOTHER VORTICITY MAXIMUM WILL EMERGE FROM THE CENTRAL ROCKIES LATE IN THE AFTERNOON SPREADING LIFT OVER THE HIGH PLAINS. SOUTHERLY LOW LEVEL WINDS WILL ADVECT SUFFICIENT MOISTURE INTO THE REGION AS REFLECTED BY K INDICES > 30. NORTHERN ZONES WILL BE NEAR FASTER WESTERLY FLOW ALOFT AND BULK SHEAR VALUES ARE HIGHER COMPARED TO FRIDAY (40 KTS AT MCCOOK). THIS WOULD SUPPORT SUPERCELLS...SO NEED TO MONITOR CLOSELY FOR SEVERE POTENTIAL. ETA KAIN-FRITSCH UPDRAFT FLUXES ARE VERY HIGH AT 60 HOURS OVER NORTHWEST KANSAS/SOUTHWEST NEBRASKA. AS FOR HIGHS...WILL CONTINUE WITH ETA 2 M TEMPERATURES OF UPPER 90S TO NEAR 100 EAST. SUNDAY...ANOTHER SHORTWAVE ROUNDS UPPER RIDGE WITH A SURFACE BOUNDARY HINTED AT FOR THE NORTHWEST ZONES ON BOTH THE GFS AND EXTENDED ETA. WILL CONTINUE CHANCE POPS AND TREND TOWARDS WARMER ETA 2 M TEMPERATURES WITH LITTLE CHANGE INDICATED WITH 850 TEMPERATURES. EXTENDED (MONDAY THROUGH THURSDAY)...ANTICYCLONE CENTERED OVER THE FOUR CORNERS EARLY IN THE EXTENDED PERIOD WILL STRENGTHEN AND SHIFT EAST TO BE CENTERED OVER NEW MEXICO/TEXAS PANHANDLE BY THURSDAY. NORTHERN STREAM ENERGY MOVING THROUGH THE CANADIAN PLAINS WILL DRAG A COLD FRONT INTO THE FORECAST AREA ON MONDAY...BECOMING STATIONARY ON TUESDAY AS IT PARALLELS THE UPPER FLOW. TEMPERATURES ON MONDAY WILL BE DIFFICULT...WITH FRONT DRAPED NEAR THE NEBRASKA BORDER AND PRECIPITATION EXPECTED. GFS COOLS 850 TEMPERATURES DRAMATICALLY...MAYBE A LITTLE TOO MUCH BASED ON STRENGTH OF RIDGE TO THE SOUTHWEST. ECMWF IS ABOUT 4C WARMER THAN THE GFS AT 850MB. CANADIAN GLOBAL MODEL (GEM) 1000-500 MB THICKNESSES ARE RUNNING 3 TO 5 DAM HIGHER THAN THE GFS ON MONDAY. NCEP 500 MB SPAGHETTI PLOTS SHOW THE 00Z OPERATIONAL RUN OF THE GFS WAS FURTHEST SOUTH OF THE ENSEMBLE MEMBERS WITH THE 570 DAM CONTOUR. WILL THEREFORE RAISE MONDAY HIGH TEMPERATURES TO MIDDLE 80S AND MAINTAIN CHANCE OF THUNDER. 850 TEMPERATURES RECOVER ON TUESDAY WITH GFS DEPICTING THE 30C LINE OVER THE COLORADO COUNTIES...AND ECMWF QUICKLY REBUILDING 500 MB HEIGHTS/850 MB THERMAL RIDGE. ATMOSPHERE WILL BECOME INCREASINGLY CAPPED...700 MB TEMPERATURES APPROACHING 16C...BUT WITH SURFACE BOUNDARY STILL LURKING ABOUT A SLIGHT CHANCE FOR THUNDER SEEMS REASONABLE. BY WEDNESDAY/THURSDAY RISING HEIGHTS/EASTWARD MOVING RIDGE SUGGEST A RETURN TO DRY AND HOT CONDITIONS. .GLD...NONE. JDK
Hazardous weather outlook, Jul 3, 11:25 AM CDT, 9 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF A LINE FROM NEAR BENKELMAN NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS TO CHEYENNE WELLS COLORADO. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. AN ELONGATED UPPER LEVEL DISTURBANCE ALONG THE COLORADO CONTINENTAL DIVIDE WILL CONTINUE TO MOVE EAST...REACHING FAR EASTERN COLORADO THIS AFTERNOON. THE ATMOSPHERE AHEAD THIS DISTURBANCE CONTINUES TO DESTABILIZE. AS AFTERNOON TEMPERATURES REACH THE MID 90S TO NEAR 100...EXPECT THUNDERSTORMS TO DEVELOP...MOVING EAST OR NORTHEAST AT LESS THAN 10 MPH. ALONG WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS LOCALLY HEAVY RAINFALL IS POSSIBLE. ANY ACTIVITY THAT DEVELOPS WILL DIMINISH BY 9 PM MDT (1000 PM CDT). THE OTHER CONCERN TODAY WILL AGAIN BE THE HEAT. TEMPERATURES ARE FORECAST TO REACH HIGHS RANGING FROM 100 DEGREES IN FAR EASTERN COLORADO TO NEAR 106 IN HILL CITY AND MCCOOK. HEAT INDICES WILL RANGE FROM 100 TO 107 DEGREES THIS AFTERNOON...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY. HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS DAILY FROM FRIDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. DDT
In the hours before
Local storm report, Jul 3, 6:12 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF OCCURRENCE
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM (MCK)MC COOK ARPT NE 77 MPH TSTM GUST
07/03/03 RED WILLOWLocal storm report, Jul 3, 6:12 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM (MCK)MC COOK ARPT NE 77 MPH TSTM GUST
07/03/03 RED WILLOWLocal storm report, Jul 3, 6:14 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM ST FRANCIS ARPT KS 84 MPH TSTM GUST
07/03/03 CHEYENNE REPORTED BY PUBLIC.Special weather statement, Jul 3, 6:18 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 618 PM CDT THU JUL 3 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 626 IS IN EFFECT UNTIL MIDNIGHT CDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL KANSAS UNTIL MIDNIGHT CDT: NORTON AND GRAHAM HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. LOCKHART
Local storm report, Jul 3, 8:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM NORTON KS 60 MPH TSTM GUST
07/03/03 NORTON REPORTED BY STORM
SPOTTER.Special weather statement, Jul 3, 9:00 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 800 PM MDT THU JUL 3 2003 ...THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA HAS BEEN ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH #625 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA HAS BEEN ALLOWED TO EXPIRE: IN COLORADO: KIT CARSON...YUMA IN KANSAS: SHERMAN...THOMAS...SHERIDAN...CHEYENNE...RAWLINS... DECATUR IN NEBRASKA: DUNDY...HITCHCOCK...RED WILLOW BRIEF HEAVY RAIN AND GUSTY WINDS ARE STILL POSSIBLE WITH THE REMAINING THUNDERSTORMS. HOWEVER...SEVERE WEATHER IS NO LONGER EXPECTED TO DEVELOP. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Jul 3, 8:28 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.